Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 287, NWS Goodland, KS

August 19, 20114 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2011, 7:08 PM CDT for 4 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 7:08 PM CDT (00:08 UTC)
Expired
Aug 19, 2011, 7:33 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS53 KGLD 200008
SVRGLD
KSC039-153-179-193-200115-
/O.NEW.KGLD.SV.W.0287.110820T0008Z-110820T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 815 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REXFORD...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXFORD AND SELDEN.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 170 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3962 10095 3966 10074 3964 10047 3935 10054
      3936 10086
TIME...MOT...LOC 0008Z 180DEG 10KT 3944 10074
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
2 follow-up statements
017 
WWUS53 KGLD 200028
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI AUG 19 2011

KSC153-193-200037-
/O.CAN.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
THOMAS KS-RAWLINS KS-
728 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAWLINS AND
NORTHEASTERN THOMAS COUNTIES IS CANCELLED...

THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED 
INTO THE NORTHWEST PORTION OF SHERIDAN COUNTY.

LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
      3964 10047
TIME...MOT...LOC 0027Z 223DEG 9KT 3945 10064
$$

KSC039-179-200115-
/O.CON.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
SHERIDAN KS-DECATUR KS-
728 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
DECATUR AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 815 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
EAST OF REXFORD...AND WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SELDEN.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 183 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
      3964 10047
TIME...MOT...LOC 0027Z 223DEG 9KT 3945 10064
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
237 
WWUS53 KGLD 200033
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT FRI AUG 19 2011

KSC039-179-200043-
/O.CAN.KGLD.SV.W.0287.000000T0000Z-110820T0115Z/
SHERIDAN KS-DECATUR KS-
733 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR AND
NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3935 10054 3936 10072 3949 10072 3966 10066
      3964 10047
TIME...MOT...LOC 0033Z 223DEG 9KT 3946 10063
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:52 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 19, 6:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT FRI AUG 19 2011

.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 19 2011

SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT
OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH
CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP
LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION...
MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND
COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND
LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION
WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND
MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY
DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS.

AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE
MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE
SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING
WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING
THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED
PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN
COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH
LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR
NORMAL.

RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE
TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE
FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY
AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION
NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE
NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING.

SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE
FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE
COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION
CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS.

.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 19 2011

RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE
DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER
WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL.
THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS
TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS.
PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING
NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE
AREA IN THE LATE AFTERNOON AND EVENING HOURS.

024
&&

.AVIATION...
540 PM MDT FRI AUG 19 2011

FOR THE 00Z TAFS...CURRENT RADAR ANALYSIS INDICATES THUNDERSTORM
ACTIVITY ACROSS WEST CENTRAL KANSAS AND SLOWLY MOVING NORTH AND
EAST. THUNDERSTORM CHANCES WILL INCREASE AT BOTH TERMINALS THROUGH
02Z...WITH BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS POSSIBLE AS
THUNDERSTORMS NEAR THE TERMINALS. OVERNIGHT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS AN UPPER
LEVEL SHORTWAVE TROUGH MOVES THROUGH THE REGION. FOG WILL DEVELOP
AFTER MIDNIGHT AS LOW LEVEL MOISTURE INCREASES AND WINDS BECOME
MORE EASTERLY. FOG WILL THEN BEGIN TO DISSIPATE BY 13-15Z AS
DAYTIME MIXING RAMPS UP. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE
POSSIBLE SAT AFTERNOON AS ANOTHER SHORTWAVE TROUGH MOVES ACROSS.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 19, 11:41 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT FRI AUG 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS
AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS
NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF
INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP
INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE
INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD
SEVERE IS CURRENTLY NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 19, 3:45 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011

KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
      3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114

FOLTZ
Special weather statement, Aug 19, 5:15 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011

KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
      3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
          3892 9991

FOLTZ
Local storm report, Aug 19, 6:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             2 S HOXIE               39.33N 100.44W
08/19/2011  E0.75 INCH       SHERIDAN           KS   STORM CHASER

            ALSO HAD ESTIMATED 50 MPH WIND GUSTS. REPORT RELAYED VIA
            SPOTTER NETWORK.

&&

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:55 PM CDTSpecial Weather StatementGLDNorton35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.